Iowa, 2008

Hail in Iowa, June 20, 2008

June 20, 2008 · NWS DVN · 6 events in 4 counties and zones

Scattered showers and thunderstorms moved southeast across eastern Iowa during the afternoon and evening hours of June 20. Some of the storms produced penny to quarter-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms moved southeast across eastern Iowa during the afternoon and evening hours of June 20. Some of the storms produced penny to quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 20, 1:59 AM CST, 11 hours 3 minutes earlier.

Area forecast discussion, Jun 20, 1:59 AM CST, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 AM CDT FRI JUN 20 2008

.SYNOPSIS...
VERY QUIET WEATHER ACROSS THE FORECAST AREA THIS MORNING WITH VERY
WEAK FLOW AND MODERATE NORTHWEST FLOW ALOFT.  A SHORTWAVE MOVED
ACROSS THE MIDWEST EARLIER THIS EVENING AND BROUGHT CONVECTION TO
THE SOUTHWEST CWA AND POINTS WEST AND SOUTH UNTIL MID EVENING.  A
SECOND...WEAKER SHORTWAVE IS MOVING ACROSS SOUTHERN WISCONSIN AT
THIS TIME...WITH SOME WEAK CONVECTION ACROSS NORTHERN IOWA AND
SOUTHEASTERN MINNESOTA AS WELL.  THIS CONVECTION IS SLOWLY
DISSIPATING.   ...LE...
&&

.SHORT TERM...TODAY AND TONIGHT...THE FORECAST FOR TODAY AND TONIGHT
DEPENDS UPON THE MOVEMENT OF SOME FAIRLY WEAK FEATURES...WHICH ARE
NOT BEING HANDLED ESPECIALLY WELL BY THE MODELS.  GFS IS PLAGUED BY
SOME FEEDBACK TONIGHT...AND THE NAM IS MISSING THE CURRENT WEAK
CONVECTION OVER SOUTHERN WISCONSIN AND MINNESOTA AND NORTHERN IOWA.
FOR NOW THE WEAK COLD FRONT DUE TO DROP INTO THE AREA LATE THIS
MORNING AND EARLY AFTERNOON SHOULD POP OFF SOME AFTERNOON AND
EVENING CONVECTION...MAINLY ACROSS THE NORTHWEST.  A SECOND WAVE DUE
TO MOVE IN TONIGHT SHOULD ALSO GENERATE STORMS...BUT THE TIMING OF
THIS SECOND WAVE IS PROBLEMATIC.  HAVE PUT IN POPS FOR THIS FOR
AFTER MIDNIGHT...WHICH WE DID NOT HAVE IN BEFORE.  DID NOT CHANGE
TEMPERATURE FORECAST VERY MUCH...WITH MID 80S FOR TODAY....AND UPPER
50S TO NEAR 60 OVERNIGHT TONIGHT.   ...LE...

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
NORTHWEST FLOW TO BE SEEN FOR THE WEEKEND WITH SEVERAL IMPULSES
MOVING ALONG IN THE FLOW. MOISTURE FLUX FROM THE WET GROUND SHOULD
RESULT IN CONVECTION DEVELOPING SATURDAY AND MAY BE SUSTAINED WITH
ADDITIONAL VORT MAXES SATURDAY NIGHT/SUNDAY. BEYOND SUNDAY...NO
CHANGES WERE MADE. ECMWF CONTINUES TO ADVERTISE A SIGNIFICANT MCS
EVENT IN THE TUESDAY/TUESDAY NIGHT TIME FRAME. POPS FOR THIS EVENT
WILL NEED TO BE INCREASED OVER THE NEXT SEVERAL DAYS.   ...08...
&&

.AVIATION...
VFR CONDITIONS EXPECTED AT MOST LOCATIONS...OUTSIDE OF SCATTERED
CONVECTION EXPECTED THIS AFTERNOON AND EVENING.  WITHIN THE
SCATTERED CONVECTION...MVFR CIGS AND IFR VISBYS CAN BE EXPECTED. A
BAND OF CONVECTION IS ALSO POSSIBLE TOWARDS 12Z SATURDAY MORNING...
WHICH WOULD ALSO BRING MVFR CIGS AND IFR VISBYS. ...LE...
&&

.HYDROLOGY...
RIVERS HAVE CRESTED WITH THE EXCEPTION OF GREGORY LANDING WHICH
SHOULD CREST TODAY. ALL RIVERS WILL CONTINUE TO FALL THROUGH MONDAY.
A SIGNIFICANT PRECIPITATION SYSTEM IS EXPECTED TO AFFECT THE AREA IN
THE TUESDAY/WEDNESDAY TIME FRAME. CURRENT THINKING IS THAT THIS
PRECIPITATION EVENT WILL SLOW THE RATE OF FALL ON AREA RIVERS.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/08
Hazardous weather outlook, Jun 20, 8:12 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 AM CDT FRI JUN 20 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
912 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING FOR IOWA AND ILLINOIS ALONG AND NORTH OF INTERSTATE 80.
THE MAIN THREAT IS LARGE HAIL UP TO GOLF BALL SIZE WITH WINDS UP TO
60 MPH A SECONDARY THREAT.

THUNDERSTORMS...SOME SEVERE...ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG A SURFACE TROUGH THAT WILL BE MOVING SOUTHEAST INTO IOWA AND
ILLINOIS DURING PEAK HEATING. AN UPPER LEVEL DISTURBANCE MOVING INTO
THE AREA AFTER MIDNIGHT TONIGHT MAY BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

TUESDAY THROUGH THURSDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH
DAY.

MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MOST TRIBUTARY RIVERS. THE THREAT FOR ADDITIONAL LEVEE BREACHES ALONG
THE MISSISSIPPI RIVER WILL CONTINUE IN PORTIONS OF SOUTHEAST IOWA...
WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. DETAILED INFORMATION
CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HAASE

In the hours before

Special weather statement, Jun 20, 12:20 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CDT FRI JUN 20 2008

IAZ040>042-051>054-ILZ001-002-007-202000-
BENTON IA-BUCHANAN IA-CARROLL IL-DELAWARE IA-DUBUQUE IA-JACKSON IA-
JO DAVIESS IL-JONES IA-LINN IA-STEPHENSON IL-
120 PM CDT FRI JUN 20 2008

...STRONG TO SEVERE THUNDERSTORMS DEVELOPING BETWEEN 130 AND 3 PM...

AT 120 PM CDT...A RAPIDLY DEVELOPING BROKEN LINE OF THUNDERSTORMS WAS
LOCATED FROM NEAR A WATERLOO TO DUBUQUE TO NORTH OF FREEPORT THAT
WAS MOVING SOUTHEAST AT 20 TO 25 MPH.  THIS LINE IS INTENSIFYING
AND IS CAPABLE OF LARGE HAIL UP TO THE SIZE OF QUARTERS OR ISOLATED
LARGER SIZES TO NEAR GOLF BALLS...HEAVY RAINFALL RATES OF OVER AN INCH
AN HOUR AND GUSTY WINDS OF 30 TO 50 MPH WITH ISOLATED HIGHER GUSTS
POSSIBLE. DUE TO SATURATED GROUNDS...MANY LOCATIONS...ESPECIALLY THOSE
THAT RECEIVE AN ADDITIONAL INCH OR MORE OF RAIN IN LESS THAN AN HOUR ARE
SUSCEPTABLE TO EXPERIENCE SIGNIFICANT PONDING OF WATER.

NICHOLS
Local storm report, Jun 20, 12:39 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
139 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             MENOMINEE               42.47N 90.54W
06/20/2008  E0.25 INCH       JO DAVIESS         IL   UNKNOWN

&&

15
Local storm report, Jun 20, 12:44 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
144 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 W MENOMINEE           42.47N 90.56W
06/20/2008  E0.75 INCH       JO DAVIESS         IL   PUBLIC

&&

STEVEK
Local storm report, Jun 20, 12:47 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             GALENA                  42.42N 90.43W
06/20/2008  E0.25 INCH       JO DAVIESS         IL   TRAINED SPOTTER

&&

STEVEK
Local storm report, Jun 20, 12:53 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
153 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND GST     GALENA                  42.42N 90.43W
06/20/2008  E60 MPH          JO DAVIESS         IL   TRAINED SPOTTER

            AND PEA SIZE HAIL

&&

15

The radar

The Quad Cities radar (KDVN), 110 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Delaware

When
June 20, 1:02 PM CST
Where
Delaware County, Delhi
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.430, -91.330

Penny-sized hail fell in Delhi, IA at 2:02 pm June 20.

Hail, Benton

When
June 20, 1:35 PM CST to 1:45 PM CST
Where
Benton County, 4.63 mi NNE of Keystone
Measured
0.88 in hail
Reported by
Public
Coordinates
42.060, -92.160

Penny to nickel-sized hail fell for about 10 minutes about 5 miles northwest of Van Horne, IA between 2:35 and 2:45 pm June 20.

Hail, Jones

When
June 20, 1:50 PM CST
Where
Jones County, 3.82 mi N of Onslow
Measured
1 in hail
Reported by
Public
Coordinates
42.175, -91.014

Quarter-sized hail fell on Route 136 about 6 miles north of Onslow, IA |at 2:50 pm June 20. This report was relayed by the Jone County Sheriff Office.

Hail, Jones

When
June 20, 2:00 PM CST
Where
Jones County, 5.07 mi NNW of Temple Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
42.300, -91.010

Nickel-sized hail fell in Cascade, IA at 3:00 pm June 20. This is a NSSL SHAVE Project report.

Hail, Jones

When
June 20, 2:30 PM CST
Where
Jones County, 0.69 mi S of Temple Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
42.220, -90.980

Penny-sized hail fell near Temple Hill, IA around 3:30 pm June 20. The hail accumulated on the ground to a depth of 1 inch. This is a NSSL SHAVE Project report.

Hail, Van Buren

When
June 20, 10:10 PM CST
Where
Van Buren County, 0.87 mi NW of Selma
Measured
0.75 in hail
Reported by
Public
Coordinates
40.880, -92.160

Penny-sized hail fell near Selma, IA at 11:10 pm June 20.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116743, 116745, 116746, 116748, 116750, 116752.